Skip to main content

On the chaotic character of the stochastic heat equation, II


Consider the stochastic heat equation \({\partial_t u = (\varkappa/2)\Delta u+\sigma(u)\dot{F}}\), where the solution u := u t (x) is indexed by \({(t, x) \in (0, \infty) \times {\bf R}^d}\), and \({\dot{F}}\) is a centered Gaussian noise that is white in time and has spatially-correlated coordinates. We analyze the large-\({\|x\|}\) fixed-t behavior of the solution u in different regimes, thereby study the effect of noise on the solution in various cases. Among other things, we show that if the spatial correlation function f of the noise is of Riesz type, that is \({f(x)\propto \|x\|^{-\alpha}}\), then the “fluctuation exponents” of the solution are \({\psi}\) for the spatial variable and \({2\psi-1}\) for the time variable, where \({\psi:=2/(4-\alpha)}\). Moreover, these exponent relations hold as long as \({\alpha \in (0, d \wedge 2)}\) ; that is precisely when Dalang’s theory [Dalang, Electron J Probab 4:(Paper no. 6):29, 1999] implies the existence of a solution to our stochastic PDE. These findings bolster earlier physical predictions [Kardar et al., Phys Rev Lett 58(20):889–892, 1985; Kardar and Zhang, Phys Rev Lett 58(20):2087–2090, 1987].

This is a preview of subscription content, access via your institution.


  1. 1

    Alberts T., Khanin K., Quastel J.: The intermediate disorder regime for directed polymers in dimension 1 + 1. Phys. Rev. Lett. 105(9), 090603 (2010)

    Article  Google Scholar 

  2. 2

    Amir G., Corwin I., Quastel J.: Probability distribution of the free energy of the continuum directed random polymer in 1 + 1 dimensions. Commun. Pure Appl. Math. 64, 466–537 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3

    Balázs M., Quastel J., Seppäläinen T.: Scaling exponent for the Hopf–Cole solution of KPZ/stochastic Burgers. J. Am. Math. Soc. 24, 683–708 (2011)

    MATH  Article  Google Scholar 

  4. 4

    Bertini L., Cancrini N.: The stochastic heat equation: Feynman–Kac formula and intermittence. J. Stat. Phys. 78(5/6), 1377–1402 (1994)

    MathSciNet  Google Scholar 

  5. 5

    Burkholder D.L.: Martingale transforms. Ann. Math. Stat. 37, 1494–1504 (1966)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6

    Burkholder, D.L., Davis, B.J., Gundy, R.F.: Integral inequalities for convex functions of operators on martingales. In: Proceedings of the sixth Berkeley symposium on mathematical statistics and probability II, pp. 223–240. University of California Press, Berkeley (1972)

  7. 7

    Burkholder D.L., Gundy R.F.: Extrapolation and interpolation of quasi-linear operators on martingales. Acta Math. 124, 249–304 (1970)

    MathSciNet  MATH  Article  Google Scholar 

  8. 8

    Carmona, R.A., Molchanov, S.A.: Parabolic Anderson problem and intermittency. Memoires of the American Mathematics Society, vol. 108. American Mathematical Society, Rhode Island (1994)

  9. 9

    Carlen E., Kree P.: L p estimates for multiple stochastic integrals. Ann. Probab. 19(1), 354–368 (1991)

    MathSciNet  MATH  Article  Google Scholar 

  10. 10

    Conus, D.: Moments for the parabolic Anderson model, an alternate proof to a result by Hu and Nualart (2011) (preprint)

  11. 11

    Conus, D., Joseph, M., Khoshnevisan, D.: On the chaotic character of the stochastic heat equation, before the onset of intermittency. Ann. Probab. (2012).

  12. 12

    Conus, D., Khoshnevisan, D.: On the existence and position of the farthest peaks of a family of stochastic heat and wave equations. Probab. Theory Relat. Fields (2012) (to appear)

  13. 13

    Dalang, R.C.: Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.’s. Electron. J. Probab. 4(Paper no. 6), 29 (1999) (electronic). Available electronically at

  14. 14

    Dalang R., Khoshnevisan D., Mueller C., Nualart D., Xiao Y.: A minicourse in stochastic partial differential equations. In: Khoshnevisan, D., Rassoul–Agha, F. (eds) Lecture Notes in Mathematics, vol. 1962, Springer, Berlin (2009)

    Google Scholar 

  15. 15

    Davis B.: On the L p norms of stochastic integrals and other martingales. Duke Math. J. 43(4), 697–704 (1976)

    MathSciNet  MATH  Article  Google Scholar 

  16. 16

    Dellacherie, C., Meyer, P.-A.: Probabilities and Potential, B. Theory of Martingales (translated from the French by J. P. Wilson). North-Holland, Amsterdam (1982)

  17. 17

    Durrett R.: Lecture Notes on Particle Systems and Percolation. Wadsworth & Brooks Cole, Pacific Grove (1998)

    Google Scholar 

  18. 18

    Foondun M., Khoshnevisan D.: On the stochastic heat equation with spatially-colored random forcing. Trans. Am. Math. Soc. 363(5), 2481–2515 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  19. 19

    Foondun M., Khoshnevisan D.: On the global maximum of the solution to a stochastic heat equation with compact-support initial data. Ann. Inst. Henri Poincaré 46(4), 895–907 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  20. 20

    Foondun, M., Khoshnevisan, D.: Intermittence and nonlinear parabolic stochastic partial differential equations. Electr. J. Probab. 14(Paper no. 12), 548–568 (2009) (electronic).

  21. 21

    Gel’fand, I.M., Vilenkin, N. Ya.: Generalized Functions, vol. 4 (Applications of harmonic analysis, Translated from the Russian by Amiel Feinstein). Academic Press, New York (1964)

  22. 22

    Hu Y., Nualart D.: Stochastic heat equation driven by fractional noise and local time. Probab. Theory Relat. Fields 143, 285–328 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  23. 23

    Kardar M., Parisi G., Zhang Y.-C.: Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56(9), 889–892 (1985)

    Article  Google Scholar 

  24. 24

    Kardar M., Zhang Y.-C.: Scaling of directed polymers in random media. Phys. Rev. Lett. 58(20), 2087–2090 (1987)

    Article  Google Scholar 

  25. 25

    Liggett T.M.: Interacting Particle Systems. Springer, New York (1985)

    MATH  Book  Google Scholar 

  26. 26

    Mattila, P.: Geometry of sets and measures in euclidean spaces: fractals and rectifiability. In: Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (1999)

  27. 27

    Peszat S., Zabczyk J.: Nonlinear stochastic wave and heat equations. Probab Theory Relat. Fields 116(3), 421–443 (2000)

    MathSciNet  MATH  Article  Google Scholar 

  28. 28

    Port S.C., Stone C.J.: Brownian Motion and Classical Potential Theory. Academic Press, New York (1978)

    MATH  Google Scholar 

  29. 29

    Walsh, J.B.: An Introduction to Stochastic Partial Differential Equations. In: École d’été de probabilités de Saint-Flour, XIV—1984. Lecture Notes in Mathematics, vol. 1180, pp 265–439. Springer, Berlin (1986)

Download references

Author information



Corresponding author

Correspondence to Shang-Yuan Shiu.

Additional information

This research was supported in part by the NSFs grant DMS-0747758 (M.J.) and DMS-1006903 (D.K.).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Conus, D., Joseph, M., Khoshnevisan, D. et al. On the chaotic character of the stochastic heat equation, II. Probab. Theory Relat. Fields 156, 483–533 (2013).

Download citation


  • The stochastic heat equation
  • Chaos
  • Intermittency
  • The parabolic Anderson model
  • The KPZ equation
  • Critical exponents

Mathematics Subject Classification

  • Primary 60H15
  • Secondary 35R60